Limits...
Benazepril-Induced Agranulocytosis: A Case Report and Review of the Literature.

Hashmi HR, Jabbour R, Schreiber Z, Khaja M - Am J Case Rep (2016)

Bottom Line: Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema.This report highlights a serious and rare side effect associated with benazepril.In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.

View Article: PubMed Central - PubMed

Affiliation: Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY, USA.

ABSTRACT

Background: Angiotensin-converting enzyme inhibitors are widely used drugs, and in appropriately selected patients, serious side effects are infrequent. Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema. Historically, dose-related agranulocytosis has been associated with captopril. Benazepril, a relatively more potent angiotensin-converting enzyme inhibitor, is rarely associated with agranulocytosis.

Case report: Here, we report a case of drug-induced agranulocytosis due to benazepril, with complete recovery of white blood cell count upon discontinuation of the drug. All tests for other causes of agranulocytosis were unremarkable. This report highlights a serious and rare side effect associated with benazepril.

Conclusions: Benazepril is a commonly employed anti-hypertensive medication, and we report an unusual condition associated with this medication in order to increase vigilance among caregivers. In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.

No MeSH data available.


Related in: MedlinePlus

White blood cell count after treatment with benazepril.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4920103&req=5

f1-amjcaserep-17-425: White blood cell count after treatment with benazepril.

Mentions: The patient’s home medications included amlodipine and benazepril. Benazepril was added for treatment of the patient’s anti-hypertension approximately two months prior to the onset of symptoms. Benazepril, thought to be the offending agent causing agranulocytosis, was discontinued. This resulted in fast recovery of the white blood cell count. The patient remained afebrile for one week and was discharged with a diagnosis of benazepril-induced agranulocytosis. The patient was followed for two additional weeks in the clinic, and repeated blood tests showed that the white blood cell count was 11.3 K/μL with 83% neutrophils after 21 days. The change in white blood cell count over time is shown in Figure 1.


Benazepril-Induced Agranulocytosis: A Case Report and Review of the Literature.

Hashmi HR, Jabbour R, Schreiber Z, Khaja M - Am J Case Rep (2016)

White blood cell count after treatment with benazepril.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4920103&req=5

f1-amjcaserep-17-425: White blood cell count after treatment with benazepril.
Mentions: The patient’s home medications included amlodipine and benazepril. Benazepril was added for treatment of the patient’s anti-hypertension approximately two months prior to the onset of symptoms. Benazepril, thought to be the offending agent causing agranulocytosis, was discontinued. This resulted in fast recovery of the white blood cell count. The patient remained afebrile for one week and was discharged with a diagnosis of benazepril-induced agranulocytosis. The patient was followed for two additional weeks in the clinic, and repeated blood tests showed that the white blood cell count was 11.3 K/μL with 83% neutrophils after 21 days. The change in white blood cell count over time is shown in Figure 1.

Bottom Line: Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema.This report highlights a serious and rare side effect associated with benazepril.In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.

View Article: PubMed Central - PubMed

Affiliation: Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY, USA.

ABSTRACT

Background: Angiotensin-converting enzyme inhibitors are widely used drugs, and in appropriately selected patients, serious side effects are infrequent. Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema. Historically, dose-related agranulocytosis has been associated with captopril. Benazepril, a relatively more potent angiotensin-converting enzyme inhibitor, is rarely associated with agranulocytosis.

Case report: Here, we report a case of drug-induced agranulocytosis due to benazepril, with complete recovery of white blood cell count upon discontinuation of the drug. All tests for other causes of agranulocytosis were unremarkable. This report highlights a serious and rare side effect associated with benazepril.

Conclusions: Benazepril is a commonly employed anti-hypertensive medication, and we report an unusual condition associated with this medication in order to increase vigilance among caregivers. In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.

No MeSH data available.


Related in: MedlinePlus